Kentucky, 2005

Flooding in Kentucky, January 8 to 18, 2005

January 8 to 18, 2005 · NWS LMK · 2 events in 2 counties and zones

09 feet around 1100 AM EST on January 12. Flood stage at the McAlpine lower gage is 55 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The Ohio River lower gage at McAlpine Lock in Louisville crested at 59.09 feet around 1100 AM EST on January 12. Flood stage at the McAlpine lower gage is 55 feet. Minor flooding occurs at this level. Riverview Drive in West Point in Hardin County was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 8, 9:15 AM EST, 2 hours earlier.

Area forecast discussion, Jan 8, 9:15 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EST SAT JAN 8 2004

.SHORT RANGE UPDATE...
EXTENSIVE LOW CLOUDS OVER THE REGION THIS MORNING WITHIN COLD
ADVECTION ZONE BEHIND DEPARTING SFC LOW OVER PA. COULD SEE SOME
SPOTS OF DRIZZLE THROUGH LATE MORNING. FOCUS IS ON WHETHER CLOUDS
WILL BREAK UP ENOUGH TO ALLOW SOME RARE SUNSHINE OVER THE FORECAST
AREA TODAY. BASED ON LATEST ETA/RUC SOUNDINGS, SEEMS LIKE CLOUDS
WILL THIN SOMEWHAT DURING THE AFTERNOON, SUCH THAT PEAKS OF SUNSHINE
BECOME POSSIBLE; OVERALL THOUGH WILL CONTINUE WITH MOSTLY CLOUDY
FORECAST. CURRENT HOURLY TEMPERATURE GRIDS ARE RUNNING A COUPLE
DEGREES WARM COMPARED TO OBSERVATIONS; WILL LOWER FCST MAXIMA A
DEGREE OR TWO IN MOST LOCATIONS. OTHERWISE ONGOING FCST IS IN GOOD
SHAPE. XXV

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jan 8, 4:35 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 AM EST SAT JAN 8 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
435 AM EST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING IS FORECAST OR WILL OCCUR ON THE OHIO, LICKING, AND ROLLING
FORK RIVERS OVER THE NEXT SEVERAL DAYS. PLEASE SEE THE FLOOD
WARNINGS (SDFFLWLMK) OR FLOOD STATEMENTS (SDFFLSLMK) ISSUED BY THIS
OFFICE FOR MORE INFORMATION, OR GO TO WEATHER.GOV AND CLICK ON THE
RIVERS TAB.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS ARE FORECAST TUESDAY THROUGH THURSDAY AS A FRONTAL BOUNDARY
HANGS UP NEAR THE OHIO VALLEY. HEAVY RAINFALL MAY OCCUR...WHICH MAY
CAUSE SOME FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jefferson

When
January 8, 11:15 AM EST to January 18, 3:30 AM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Flood, Hardin

When
January 8, 11:15 AM EST to January 18, 3:30 AM EST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433499, 5433500.